Alert archive / Indiana / Heavy Snow Warnings in 2005

Heavy Snow Warning 2, NWS Indianapolis, IN

December 15, 2005Randolph County, Indiana

NWS Indianapolis, IN issued this heavy snow warning at Dec 15, 2005, 10:11 AM EST for Randolph County, Indiana. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2005, 10:11 AM EST (15:11 UTC)
Expired
Dec 15, 2005, 4:34 PM EST
In force
6 hr
Issued by
NWS Indianapolis, IN

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 2:40 PM ESTSNOW 6Winchester, INREPORTS OF AROUND 6 INCHES IN THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KIND 151511
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 AM EST THU DEC 15 2005

...HEAVY SNOW WARNING HAS BEEN ISSUED FOR RANDOLPH COUNTY FOR TODAY...
...WINTER WEATHER ADVISORY CONTINUES ELSEWHERE IN EASTERN INDIANA
   ALONG AND EAST OF A LINE FROM ANDERSON TO SHELBYVILLE..

.SNOW WAS INCREASING OVER EAST CENTRAL INDIANA. SNOW AMOUNTS OF 6
INCHES ARE POSSIBLE IN RANDOLPH COUNTY...WHILE 3 TO 4 INCHES ARE
EXPECTED IN THE MUNCIE AND NEW CASTLE AREAS...

INZ042-152300-
/O.UPG.KIND.WW.Y.0003.000000T0000Z-051215T2300Z/
/O.NEW.KIND.HS.W.0002.051215T1511Z-051215T2300Z/
RANDOLPH-
1011 AM EST THU DEC 15 2005

...HEAVY SNOW WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A HEAVY
SNOW WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON.

SNOW HEAVY AT TIMES WILL CONTINUE IN RANDOLPH COUNTY THROUGH MUCH
OF THE AFTERNOON. TOTAL SNOW AMOUNTS WILL BE AROUND 6 INCHES.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

INZ040-041-048-049-056-057-065-152300-
/O.CON.KIND.WW.Y.0003.000000T0000Z-051215T2300Z/
MADISON-DELAWARE-HANCOCK-HENRY-SHELBY-RUSH-DECATUR-
INCLUDING THE CITIES OF...ANDERSON...MUNCIE...SHELBYVILLE
1011 AM EST THU DEC 15 2005

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

SNOW WILL FALL ACROSS PORTIONS OF EAST CENTRAL INDIANA...MODERATE
AT TIMES. SNOW IS EXPECTED TO CONTINUE THROUGH FOR MOST OF THE
AFTERNOON.  SNOW AMOUNTS OF UP TO 4 INCHES ARE POSSIBLE.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

JEH
2 follow-up statements
000 
WWUS43 KIND 152035
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EST THU DEC 15 2005

...HEAVY SNOW WARNING REMAINS IN EFFECT FOR RANDOLPH COUNTY UNTIL
600 PM EST...

...THE WINTER WEATHER ADVISORY FOR THE REST OF EAST CENTRAL
INDIANA HAS BEEN CANCELED AS SNOW WAS ENDING IN THIS AREA...


INZ040-041-048-049-056-057-065-152145-
/O.CAN.KIND.WW.Y.0003.000000T0000Z-051215T2300Z/
MADISON-DELAWARE-HANCOCK-HENRY-SHELBY-RUSH-DECATUR-
INCLUDING THE CITIES OF...ANDERSON...MUNCIE...SHELBYVILLE
335 PM EST THU DEC 15 2005

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS CANCELED THE
WINTER WEATHER ADVISORY. AROUND 4 INCHES OF SNOW WAS REPORTED NEAR
NEW CASTLE. HOWEVER THE SNOW WAS ENDING ACROSS MUNCIE AND NEW
CASTLE AREAS.

$$

INZ042-152300-
/O.CON.KIND.HS.W.0002.000000T0000Z-051215T2300Z/
RANDOLPH-
335 PM EST THU DEC 15 2005

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

SNOW HEAVY AT TIMES WILL CONTINUE IN RANDOLPH COUNTY UNTIL 500 PM
EST. TOTAL SNOW ACCUMULATIONS WILL BE AROUND 6 INCHES AND A FEW
AREAS MAY SEE A LITTLE MORE. LOOK FOR THE SNOW TO END OVER
RANDOLPH COUNTY BETWEEN 500 PM EST AND 600 PM EST.

ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

$$
000 
WWUS43 KIND 152134
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EST THU DEC 15 2005


INZ042-152245-
/O.CAN.KIND.HS.W.0002.000000T0000Z-051215T2300Z/
RANDOLPH-
434 PM EST THU DEC 15 2005

...HEAVY SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS CANCELED THE
HEAVY SNOW WARNING. 

SNOW HAS ENDED OVER RANDOLPH COUNTY. AS OF 240 PM MULTIPLE REPORTS
OF 6 INCHES OF NEW SNOW HAD BEEN RECEIVED.

$$
SALLY

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this heavy snow warning went out at Dec 15, 4:03 AM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Dec 15, 4:03 AM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EST THU DEC 15 2005

.DISCUSSION...FORECAST FOCUS ON TODAYS SYSTEM. TWO MAIN CONCERNS
WITH THIS SYSTEM ARE THE WESTWARD EXTENT OF THE PRECIPITATION
SHIELD AND THE PHASE OF PRECIP. THIS WILL MAKE A VERY DELICATE
SNOWFALL FORECAST. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP IN
SOUTHEAST KENTUCKY THIS MORNING AS A SHORTWAVE TROUGH ROTATES INTO
THE MIDWEST AROUND A CUT OFF H5 LOW OVER SOUTHEAST MINNESOTA.

CURRENT PRECIP SHIELD MATCHES UP WELL WITH THE 00Z GFS FORECAST
AND THE 06Z RUC. TRENDS IN THE RADAR INDICATE A WESTWARD DRIFT OF
THE SHIELD WITH SOME APPARENT BANDING NOTED IN FAR SOUTHEASTERN
FORECAST AREA CURRENTLY. THIS WOULD HOPEFULLY BODE WELL FOR THE
GFS QPF FIELDS WHICH WERE EXTENSIVELY USED IN THE FORECAST. NAM
LOOKS TOO DRY AT ANY RATE.

TEMPERATURES WILL BE ANOTHER POTENTIAL BUSTER ON THIS PACKAGE.
CURRENTLY THE ENTIRE AREA IS WELL ABOVE FREEZING...TEMPERATURES
AND DEWPOINTS. THIS HAS RESULTED IN DENSE FOG...WHICH IS GRADUALLY
BREAKING UP BUT SHOULD STILL BE POSSIBLE UNTIL MID MORNING. BUFKIT
SOUNDINGS SHOW ME THAT PRECIP MAY BEGIN AS RAIN BUT LIKELY CHANGE
OVER TO SNOW. FORECAST SOUNDINGS SHOW THAT AT 09Z THE WARM LAYER
ONLY EXTENDS UP TO 900 MB AND ACARS SOUNDINGS SUPPORT IT. BY
12Z...THE PROFILE IS RIDING RIGHT UP ALONG THE 0C ISOTHERM AND SO
SHOULD CHANGE TO SNOW.

WILL CONTINUE THE ADVISORY IN THE EAST. A 10:1 RATIO ON GFS QPF
WILL MEET THE 3-5 INCH CRITERIA THERE. EVENT SHOULD WIND DOWN BY
EVENING AND SNOW SHOWERS POSSIBLE TONIGHT AND AGAIN TOMORROW. NOT
REALLY MANY CHANGES MADE PAST THE FIRST 24 HOURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR INZ040-
INZ041-INZ042-INZ048-INZ049-INZ056-INZ057-INZ065.

DENSE FOG ADVISORY UNTIL 10 AM EST THIS MORNING FOR INZ021-
INZ028-INZ029-INZ030-INZ031-INZ035-INZ036-INZ037-INZ038-INZ039-
INZ040-INZ041-INZ042-INZ043-INZ044-INZ045-INZ046-INZ047-INZ048-
INZ049-INZ051-INZ052-INZ053-INZ054-INZ055-INZ056-INZ057-INZ060-
INZ061-INZ062-INZ063-INZ064-INZ065-INZ067-INZ068-INZ069-INZ070-
INZ071-INZ072.

&&

JOHNSON
Hazardous weather outlook, Dec 15, 5:50 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 AM EST THU DEC 15 2005

INZ040>042-048-049-056-057-161100-
MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-SHELBY-RUSH-
550 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6AM THROUGH 6PM TODAY.

PRECIPITATION WILL FALL IN THE EARLY MORNING HOURS IN THE FORM OF
RAIN. IT WILL BEGIN TO CHANGE OVER TO SNOW AROUND DAYBREAK. SNOW WILL
CONTINUE THROUGH THE AFTERNOON. ACCUMULATING SNOW OF BETWEEN 2 AND
4 INCHES IS EXPECTED IN AREAS ALONG AND EAST OF A LINE FROM
ANDERSON TO GREENFIELD TO RUSHVILLE.

WIDESPREAD FOG WILL ALSO REMAIN ACROSS THE AREA THROUGH AROUND
10AM THIS MORNING. THIS FOG WILL BE DENSE IN SPOTS...AND
REDUCE VISIBILITY TO LESS THAN A QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF FLURRIES OR
SNOW SHOWERS TO CENTRAL INDIANA ON FRIDAY. NO ADDITIONAL
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND
SNOWFALL RATES AS WELL AS CHANGE OVER IN PRECIPITATION TYPE TO THE
NATIONAL WEATHER SERVICE OFFICE IN INDIANAPOLIS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ021-028>031-035>039-043>047-051>055-060>065-067>072-161100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
550 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL OVER SPREAD THE AREA FROM EAST TO WEST THIS MORNING. RAIN
SHOULD BEGIN TO MIX WITH AND CHANGE TO SNOW DURING THE MID MORNING
HOURS. ACCUMULATIONS WILL BE AROUND AN INCH IN THE INDIANAPOLIS AND
KOKOMO AREAS...AND LESS THAN AN INCH IN AREAS TO THE WEST. SNOW
SHOULD TAPER OFF THIS AFTERNOON.

FOG WILL CONTINUE ACROSS THE REGION THIS MORNING...DENSE IN SPOTS. IT
WILL GRADUALLY BREAK UP TOWARDS MID MORNING. AREAS OF VISIBILITY
BELOW A QUARTER MILE WILL BE PRESENT THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF FLURRIES OR
SNOW SHOWERS TO CENTRAL INDIANA ON FRIDAY. NO ADDITIONAL
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SNOWFALL
ACCUMULATIONS AND RATES...AS WELL AS CHANGEOVER IN PRECIPITATION
TYPES TO THE NATIONAL WEATHER SERVICE OFFICE IN INDIANAPOLIS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JOHNSON

In the hours before

Local storm report, Dec 15, 9:56 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 AM EST THU DEC 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     SNOW             WINCHESTER              40.17N 84.98W
12/15/2005  2.5 INCH         RANDOLPH           IN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 1:32 AM ESTDense Fog AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more8 hr

Nearby

Heavy Snow Warnings in Indiana, 2005Every heavy snow warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.